Whether its beauty products, cleaning products or dietary supplements you are shopping for, products described as “natural” tend to be viewed as safe. But this is not necessarily true, as one patient’s close call makes clear.
In a newly published case report, natural herbal supplements led to a dangerous heart condition in a patient and should serve as a wake-up call for people who take supplements and their physicians.
Consumers generally assume herbal supplements are harmless substances because they come from plants, but then so does arsenic. In addition, the production of supplements derived from herbs is largely an unregulated industry, so you can never be sure of the exact composition of the herbal dietary supplement you purchase.
In addition to the lack of regulation around herbal supplements, we also know little about how herbs interact with each other and various prescription medications. With such limited information on the potential for any harmful interactions and toxicity levels, it is impossible to predict any negative consequences.
While she was in the hospital, all of her supplements were stopped. After five days, her heart rate returned to normal.
The case involved a 56-year-old woman who was admitted to the emergency department of University Hospital in Geneva, Switzerland after experiencing dizziness and fainting. An electrocardiogram (ECG) showed a rapid heartbeat, along with a prolonged QT interval — in other words, her heart’s electrical system was taking too long to recharge between beats. She was subsequently diagnosed with a heart arrhythmia.
The only abnormality noted in the patient after a physical examination and bloodwork was low blood pressure. What the doctors did discover, however, was that the patient had been taking six times the recommended dose of hemp oil for four months to help her cope with stress, and she had recently begun taking berberine, a compound found in numerous plants like goldenseal, goldthread, Oregon grape, phellodendron and tree turmeric.
Berberine is a bitter-tasting and yellow-colored chemical. It is believed to help lower blood sugar, cause weight loss and improve heart health. Frequently used in Chinese medicine and ayurvedic medicine, berberine comes from various parts of many medicinal plants. It is used to treat a variety of conditions ranging from infections to high blood pressure.
All of her supplements were stopped while the woman was in the hospital. After five days, her electrocardiogram returned to normal, and three months later at a follow-up visit, her ECG was still normal and she had not had any more episodes of dizziness or fainting. Because no other factors were found that could have caused the episode, it was determined that the heart arrhythmia was linked to the hemp oil and berberine she had been taking.
CBD (cannabidiol) supplements, made from the hemp plant, have become very popular in recent years. They have been shown to have anti-inflammatory, antiepileptic, analgesic, anxiolytic, antipsychotic and immunomodulatory properties, but CBD does not contain THC (tetrahydrocannabinol), the chemical that produces the “high” of cannabis, so it is not treated as a drug by regulatory agencies. CBD is easily and widely available in stores and online.
“More and more people are taking herbal supplements for their potential benefits. Yet their ‘natural’ character can be misleading, since these preparations can have serious adverse side effects on their own or if combined with other supplements or medications,” Elise Bakelants, one of the authors of the case report and a member of the Department of Cardiology at the University Hospital of Geneva where the patient was seen, explained in a statement. “Their use should not be taken lightly, and dosing recommendations should always be respected.”
The takeaway from this case is how important it is to be completely forthcoming and transparent with your healthcare providers when it comes to any and all dietary supplements and drugs you are taking, no matter how harmless you believe them to be. This is especially true if you have underlying heart disease or are already being treated with medication for heart arrythmias. Don’t assume any supplement is without potential complications — even if it is ”natural“ or herbal. It is equally important that physicians ask their patients about any dietary supplements they may be taking.
The case is published in Heart Rhythm Case Reports.